Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 78, NWS Quad Cities, IA

July 10, 20094 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 10, 2009, 4:05 AM CDT for 4 counties in Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2009, 4:05 AM CDT (09:05 UTC)
Expired
Jul 10, 2009, 5:00 AM CDT
In force
55 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 120 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:20 AM CDT, 45 minutes earlier.

Area forecast discussion, Jul 10, 3:20 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CDT FRI JUL 10 2009

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING THE MAIN UPSTREAM COOL FRONT
EXTENDING NNE-TO-SSW ACRS CENTRAL AND SOUTHWEST MN...SOUTHEAST SD
AND CENTRAL NEB. A SFC LOW WAS TRYING TO DEVELOP ACRS NORTH CENTRAL
KS...WITH ATTENDANT WARM FRONT EXTENDING EASTWARD ALONG AND SOUTH
OF THE IA/MO BORDER. 00Z UA ANALYSIS WAS INDICATING A SUBSTANTIAL
LOW TO MID LEVEL WARM DOME OVER THE SOUTHERN AND CENTRAL PLAINS...SW
IA AND MUCH OF WESTERN MO. ALOFT...WV IMAGERY WAS INDICATING A
SWIRLING VORT OVER THE NEB/WESTERN IA BORDER.

&&

.SHORT TERM...TODAY AND TONIGHT...
CHALLENGING FCST CONTINUES INTO TODAY AND TONIGHT ALL VERY DEPENDANT
ON MCS CONTINUATION OR REDEVELOPMENT ON CONVECTIVE REMNANTS AS THE
DAY PROGRESSES. NOWCAST TOOLS AND ASSESSING THE CONTINUING 30-40 KT
SOUTHWESTERLY LLJ WITH A HIGH THTA-E FEED UP AND OVER THE LLVL WARM
FRONT ALONG AND SOUTH OF THE DVN CWA...EXPECT THE ELEVATED MCS
CURRENTLY ALONG THE IA/MN BORDER AND OVER NORTHEAST IA TO FESTER
ACRS THE NORTHERN THIRD OF THE CWA/EDGE OF CAP THROUGH AT LEAST MID
MORNING. ALTHOUGH EXPECT LOCALLY HEAVY RAINFALL AT INTENSE RATES AND
POSSIBLY SOME LOCALIZED URBAN/SMALL STREAM OR EVEN FLASH FLOODING...
TIME OF DAY AND ELEVATED NATURE TO THE SYSTEM MAY LIMIT SVR
POTENTIAL. WBZ/S AND FZ LEVELS A BIT HIGH FOR SVR SIZE HAIL AS
WELL. THE OTHER ASPECT WILL BE WATCHING FOR DEVELOPMENT OVER THE
NEXT FEW HOURS OVER SOUTHWEST INTO CENTRAL IA IN VIEW OF OPTIMUM
LLVL CONVERGENCE ON NOSE OF LLJ AND APPROACHING NEB VORT...WHICH
WOULD EVENTUALLY TRANSLATE ACRS THE SOUTH HALF OF THE DVN CWA
THROUGH MUCH OF THE MORNING AND MIDDAY. IF THIS SOUTHERN ACTIVITY
DOES NOT MATERIALIZE...A BETTER CHANCE FOR THE SOUTHERN FRINGE OF THE
NORTHEASTERN IA MCS REMNANTS TO FLARE UP AND STRENGTHEN AS THE DAY
PROGRESSES/POSSIBLY TO SVR LEVELS/ OVER THE CENTRAL AND SOUTHERN CWA
AND INTO IL. THIS AFTERNOON AND EVENING...WILL HAVE TO WATCH FOR
REDEVELOPMENT ON CONVECTIVE DEBRIS OR LINGERING OUTFLOW BOUNDARIES...
OR THE LARGE SCALE APPROACHING COOL FRONT ITSELF. UKMET MCS-FORCING
TOOLS WHICH ARE DOING WELL NOW...SUGGEST THE BEST MCS SPAWNING
GROUNDS THIS EVENING ALONG AND JUST EAST OF THE DVN CWA ACRS MUCH OF
NORTHERN IL. MAY HAVE SOME INITIAL STORM DEVELOPMENT RIGHT OVER
HEAD...SOME OF WHICH WOULD BE SVR IF WE CAN GET SOME AFTERNOON
RECOVERY/INSTABILITY BUILD UP AFTER THE MORNING ACTIVITY. THEN THIS
CONVECTION WOULD EVOLVE INTO AN MCS ACRS THE NORTH HALF OF IL
OVERNIGHT. THE OTHER SCENARIO WOULD BE DEVELOPMENT OVER THE SOUTH
HALF OF THE DVN CWA ON BOUNDARY REMNANTS AND RENEWED LLJ
CONVERGENCE.

WILL HOLD OFF A FLASH FLOOD WATCH FOR NOW...BUT PW IN-FEED OF 1.8 TO
OVER 2 INCHES IMPRESSIVE AND WOULD SUPPORT HIGH RAINFALL RATES OF
OVER 2 INCHES/HR AND LOCALIZED FLASH FLOODING. DEPENDING ON HOW MUCH
RAINFALL OCCUR THIS MORNING AND TODAY...THE FOLLOWING SHIFT MAY
HAVE TO ISSUE A WATCH FOR TONIGHT FOR ANY NEW DEVELOPMENT. TEMPS
HIGHLY DEPENDANT ON CONVECTIVE DEBRIS AND WILL JUST TRY TO COVER
THE MEDIUM RANGE OF POSSIBILITIES BUT TREND TOWARD THE COOLER SIDE
BANKING ON CLOUD COVER AND STORM OUTFLOW. MAY STILL BE TOO WARM
WITH HIGHS IF NO AFTERNOON RECOVERY OCCURS. IF WE CLEAR OUT THOUGH...
FCST HIGHS IN THE LOW TO MID 80S WITH LOW 70 SFC DPTS SUPPORTS
CAPES OF 2500-3K J/KG AND DAMAGING WIND THREAT...WITH SOME MID LEVEL
FLOW OF 40-50 KT ENTRAINMENT DOWNWARD.     ..12..

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...
MESSY LONG TERM THIS MORNING...BUT WITH IMPROVING MODEL CONSISTENCY
OVER THE PAST FEW DAYS.

COLD FRONT SAGS SOUTH OF THE FORECAST AREA SATURDAY MORNING...BUT
WITH CONTINUING NORTHWEST FLOW ALOFT OVER THE REGION.  THIS MEANS
THAT THE BOUNDARY WILL NOT BE SAGGING OVERLY FAR TO THE SOUTH...AND
REMAINS NEARBY ENOUGH TO KEEP POPS IN THE AREA THROUGH
SATURDAY...MAINLY ACROSS THE SOUTH PORTIONS OF THE FORECAST AREA.
SUNDAY IT APPEARS THAT THERE WILL BE A LULL IN THE CONVECTIVE
ACTIVITY AS AN MCS MOVES EAST ACROSS ILLINOIS AND INDIANA SUNDAY
MORNING.  MORE ACTIVITY DEVELOPS FOR SUNDAY NIGHT AND MONDAY.  THERE
IS MUCH DISAGREEMENT ON THE TIMING AND PLACEMENT OF THIS
ACTIVITY...WITH REALLY ONLY THE NAM PRODUCING PRECIPITATION ACROSS
THE AREA OVERNIGHT.  THE GFS AND ECMWF ARE KEEPING IT TO THE
SOUTHWEST.  HOWEVER WITH THE BOUNDARY JUST TO OUR SOUTHWEST...
SHOWERS AND THUNDERSTORMS ARE QUITE PLAUSIBLE...AND HAVE MAINTAINED
THE LOW END CHANCE POPS THAT WE ALREADY HAD GOING IN THE FORECAST
ACROSS THE SOUTH HALF OF THE FORECAST AREA.  SATURDAY THROUGH MONDAY
TEMPERATURES REMAIN ON THE COOL SIDE WITH THE BOUNDARY TO OUR
SOUTH...WITH INCREASED CLOUDINESS DUE TO THE SHOWERS AND
THUNDERSTORMS.  MONDAY NIGHT SHOULD BE QUIET AGAIN AS A NEW SYSTEM
DEVELOPS OUT IN THE PLAINS.  THE UPPER LEVEL WAVE ASSOCIATED WITH
THIS IS A FAIRLY POTENT SHORTWAVE THAT WILL HAVE BEEN ROLLING ACROSS
THE NORTHWEST STATES SINCE SUNDAY EVENING...SO WE NEED TO WATCH FOR
IT LATER THIS WEEKEND AS IT BEGINS TO MOVE INTO THE UPPER AIR
NETWORK.  A FAIRLY STRONG SURFACE LOW DEVELOPS OVER SOUTH DAKOTA AND
ROLLS EAST INTO SOUTHERN MINNESOTA AND WISCONSIN BY TUESDAY
NIGHT...AND SHOULD MANAGE TO FIRST PUSH A WARM AIR ADVECTION WING OF
PRECIPITATION ACROSS THE AREA EARLY TUESDAY...FOLLOWED BY A COLD
FRONT ON TUESDAY NIGHT.  HAVE KEPT CHANCE POPS FOR BOTH
PERIODS...THOUGH IF CONSISTENCY CONTINUES TO BE GOOD...WE CAN RAISE
POPS.  TUESDAY WE SHOULD BE IN THE WARM SECTOR OF THIS SYSTEM AND
TEMPERATURES BACK ABOVE NORMAL SHOULD REMIND US THAT IS IS ACTUALLY
JULY.  WEDNESDAY AND THURSDAY APPEAR QUIET FOR NOW ON THE HEELS OF
THIS SYSTEM...WITH A BOUNDARY DEPRESSED SOUTH TO THE LOWER OHIO
VALLEY AND BACK ACROSS TO SOUTHWEST MISSOURI BY WEDNESDAY EVENING.
WITH THE BOUNDARY SOUTH AGAIN...TEMPERATURES WILL BE BACK BELOW
NORMAL AGAIN.   ..LE..

&&

.AVIATION...
POTENTIALLY A HIGH AVIATION IMPACT DAY DO TO ROUNDS OF CONVECTION
AT ALL TERMINALS. STORM COMPLEX TO IMPACT THE DBQ AND CID TERMINALS
THIS MORNING...WITH 1 1/2-5SM VSBYS FROM FOG SOUTH OF THE STORMS
THROUGH 13Z. MAY BE SOME AFTERNOON REPRIEVE FROM STORMS BUT
LINGERING MVFR AND LOWER LEVEL VFR CLOUD DEBRIS...AND WILL HAVE TO
WATCH OUT FOR NEW STORM DEVELOPMENT...POSSIBLY AT SVR LEVELS AFTER
22Z ESPECIALLY IN THE VCNTY OF MLI AND BRL.   ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE
IL...NONE
MO...NONE

&&

12/LE
Hazardous weather outlook, Jul 9, 4:51 AM CDT, 23 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 AM CDT THU JUL 9 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
451 AM CDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE THAT A COMPLEX OF SHOWERS AND THUNDERSTORMS OVER
NORTHWEST IOWA COULD BRUSH THROUGH AREAS WEST OF CEDAR RAPIDS THIS
MORNING. IF THIS OCCURS...NONE OF THE STORMS WOULD BE STRONG.  LATER
TONIGHT...ANOTHER COMPLEX OF STORMS IS LIKELY TO FORM OVER NORTHERN
IOWA AND SOUTHERN WISCONSIN. THESE STORMS SHOULD DROP SOUTH...
AFFECTING THE OUTLOOK AREA AFTER MIDNIGHT. THE STORM PREDICTION
CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE STORMS WEST OF THE
MISSISSIPPI RIVER DUE TO THE THREAT OF STRONG WINDS. THOUGH IF
THIS COMPLEX OF STORMS DOES REMAIN STRONG...THE MAIN THREAT
TONIGHT APPEARS TO BE HEAVY RAINFALL OVER SATURATED SOIL. RECENT
RAINFALL OF 1 TO 3 INCHES HAS BEEN WIDESPREAD...AND ANY NEW HEAVY
RAINFALL MAY RESULT IN FLOODING. THE THREAT FOR HEAVY RAIN AND
POTENTIAL FLOODING WILL LIKELY BE BETTER DETERMINED LATER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A THUNDERSTORM COMPLEX ACROSS PORTIONS OF THE OUTLOOK AREA SHOULD
WEAKEN FRIDAY MORNING. ASSUMING SUNSHINE ON FRIDAY A VERY UNSTABLE
AIRMASS IS EXPECTED TO BECOME ESTABLISHED ACROSS THE REGION. A
COLD FRONT APPROACHING FROM THE WEST SHOULD TRIGGER SUPERCELL
THUNDERSTORMS BY FRIDAY EVENING. WITH DEEP LAYER SHEAR AND
STRENGTHENING MID LEVEL WINDS THERE WILL BE A THREAT FOR DAMAGING
WINDS...LARGE HAIL AND A FEW TORNADOES. WIDESPREAD DAMAGING WINDS
IN EXCESS OF 70 MPH WILL BECOME MORE OF A THREAT IF A LINE OF
STORMS CAN FORM ESPECIALLY FRIDAY NIGHT. LOCALLY HEAVY RAIN IS ALSO
POSSIBLE WHICH MAY CAUSE FLASH FLOODING DUE TO SATURATED SOILS.

A WARM FRONT LIFTING INTO THE REGION SUNDAY NIGHT AND MONDAY MAY
DEVELOP WIDESPREAD RAIN AND THUNDERSTORMS. HEAVY RAIN IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE/ERVIN

In the hours before

Special weather statement, Jul 10, 3:49 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
349 AM CDT FRI JUL 10 2009

IAZ040>042-100945-
BUCHANAN-DELAWARE-DUBUQUE-
349 AM CDT FRI JUL 10 2009

...STRONG THUNDERSTORMS MOVING INTO BUCHANAN AND DELAWARE COUNTIES...

AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
AURORA TO 14 MILES NORTHWEST OF JESUP TO 22 MILES WEST OF JESUP...
MOVING EAST AT 25 MPH.

* THUNDERSTORMS WILL BE NEAR...
  HAZLETON AROUND 410 AM CDT...
  JESUP AND AURORA AROUND 420 AM CDT...
  LAMONT AROUND 425 AM CDT...
  COLESBURG...INDEPENDENCE AND DUNDEE AROUND 440 AM CDT...
  WINTHROP...BRANDON AND ONEIDA AROUND 445 AM CDT...

PENNY SIZE HAIL AND WINDS UP TO 60 MPH CAN BE EXPECTED WITH THESE
STORMS.

LAT...LON 4259 9084 4234 9145 4229 9170 4230 9207
      4246 9207 4247 9209 4264 9209 4265 9110
TIME...MOT...LOC 0848Z 288DEG 23KT 4273 9162 4265 9218
          4246 9248

LE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:49 AM CDTSpecial Weather StatementDVNBuchanan, Delaware56 min
Jul 10, 5:00 AM CDTSevere Thunderstorm WarningDVNCedar, Delaware, Dubuque, Jackson, Jones, Linn60 min
Jul 10, 6:31 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Dubuque, Jones, Linn74 min
Jul 10, 8:51 AM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Jones, Linn54 min
Jul 10, 9:57 AM CDTSpecial Weather StatementDVNBenton, Jones, Linn63 min
Jul 10, 10:24 AM CDTSpecial Weather StatementDVNBenton, Iowa, Johnson, Keokuk, Linn, Washington66 min
Jul 10, 10:57 AM CDTSpecial Weather StatementDVNCedar, Muscatine, Scott48 min
Jul 10, 11:46 AM CDTFlash Flood WarningDVNCedar, Clinton, Johnson, Linn, Muscatine, Scott8 hr
Jul 10, 11:52 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Iowa, Johnson, Linn53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.